Local gradient estimates of p-harmonic functions, 1/H-flow, and an entropy formula
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 42 (2009) no. 1, pp. 1-36.

In the first part of this paper, we prove local interior and boundary gradient estimates for p-harmonic functions on general Riemannian manifolds. With these estimates, following the strategy in recent work of R. Moser, we prove an existence theorem for weak solutions to the level set formulation of the 1/H (inverse mean curvature) flow for hypersurfaces in ambient manifolds satisfying a sharp volume growth assumption. In the second part of this paper, we consider two parabolic analogues of the p-harmonic equation and prove sharp Li-Yau type gradient estimates for positive solutions to these equations on manifolds of nonnegative Ricci curvature. For one of these equations, we also prove an entropy monotonicity formula generalizing an earlier such formula of the second author for the linear heat equation. As an application of this formula, we show that a complete Riemannian manifold with nonnegative Ricci curvature and sharp L p -logarithmic Sobolev inequality must be isometric to Euclidean space.

Dans la première partie de cet article, nous établissons des estimées locales de gradient pour les fonctions p-harmoniques à l’intérieur et au bord, sur les variétés riemanniennes générales. Grâce à ces estimations et suivant une idée récente de R. Moser, nous obtenons un théorème d’existence de solutions faibles au sens de la formulation d’ensemble de niveau pour le flot 1/H (inverse de la courbure moyenne) des hypersurfaces dans les variétés ambiantes ayant la propriété de la croissance optimale du volume. Dans la deuxième partie, nous considérons deux types d’équations paraboliques pour les fonctions p-harmoniques et nous établissons une estimation optimale du type de Li-Yau pour les solutions positives pour ces équations sur les variétés à courbure de Ricci non-négative. Nous montrons aussi une formule de monotonie des entropies associées à ces équations. Cette formule généralise un résultat antérieur du deuxième auteur pour l’équation de la chaleur linéaire. Comme application, nous montrons que toute variété riemannienne complète à courbure de Ricci positive ou nulle et admettant une inégalité logarithmique L p optimale est isométrique à l’espace euclidien.

DOI: 10.24033/asens.2089
Classification: 35J60,  53C44
Keywords: p-harmonic functions, inverse mean curvature flow, entropy monotonicity formula
@article{ASENS_2009_4_42_1_1_0,
     author = {Kotschwar, Brett and Ni, Lei},
     title = {Local gradient estimates of $p$-harmonic functions, $1/H$-flow, and an entropy formula},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     pages = {1--36},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 42},
     number = {1},
     year = {2009},
     doi = {10.24033/asens.2089},
     zbl = {1182.53060},
     mrnumber = {2518892},
     language = {en},
     url = {http://archive.numdam.org/articles/10.24033/asens.2089/}
}
TY  - JOUR
AU  - Kotschwar, Brett
AU  - Ni, Lei
TI  - Local gradient estimates of $p$-harmonic functions, $1/H$-flow, and an entropy formula
JO  - Annales scientifiques de l'École Normale Supérieure
PY  - 2009
DA  - 2009///
SP  - 1
EP  - 36
VL  - Ser. 4, 42
IS  - 1
PB  - Société mathématique de France
UR  - http://archive.numdam.org/articles/10.24033/asens.2089/
UR  - https://zbmath.org/?q=an%3A1182.53060
UR  - https://www.ams.org/mathscinet-getitem?mr=2518892
UR  - https://doi.org/10.24033/asens.2089
DO  - 10.24033/asens.2089
LA  - en
ID  - ASENS_2009_4_42_1_1_0
ER  - 
%0 Journal Article
%A Kotschwar, Brett
%A Ni, Lei
%T Local gradient estimates of $p$-harmonic functions, $1/H$-flow, and an entropy formula
%J Annales scientifiques de l'École Normale Supérieure
%D 2009
%P 1-36
%V Ser. 4, 42
%N 1
%I Société mathématique de France
%U https://doi.org/10.24033/asens.2089
%R 10.24033/asens.2089
%G en
%F ASENS_2009_4_42_1_1_0
Kotschwar, Brett; Ni, Lei. Local gradient estimates of $p$-harmonic functions, $1/H$-flow, and an entropy formula. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 42 (2009) no. 1, pp. 1-36. doi : 10.24033/asens.2089. http://archive.numdam.org/articles/10.24033/asens.2089/

[1] D. Bakry, D. Concordet & M. Ledoux, Optimal heat kernel bounds under logarithmic Sobolev inequalities, ESAIM Probab. Statist. 1 (1995/97), 391-407. | Numdam | MR | Zbl

[2] G. I. Barenblatt, On self-similar motions of a compressible fluid in a porous medium, Akad. Nauk SSSR. Prikl. Mat. Meh. 16 (1952), 679-698. | MR | Zbl

[3] W. Beckner, Geometric asymptotics and the logarithmic Sobolev inequality, Forum Math. 11 (1999), 105-137. | MR | Zbl

[4] S. Bobkov, A functional form of the isoperimetric inequality for the Gaussian measure, J. Funct. Anal. 135 (1996), 39-49. | MR | Zbl

[5] S. Y. Cheng & S.-T. Yau, Differential equations on Riemannian manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), 333-354. | MR | Zbl

[6] B. Chow, S.-C. Chu, D. Glickenstein, C. Guenther, J. Isenberg, T. Ivey, D. Knopf, P. Lu, F. Luo & L. Ni, The Ricci flow: techniques and applications. Part I: Geometric aspects, Mathematical Surveys and Monographs 135, Amer. Math. Soc., 2007. | MR | Zbl

[7] B. Chow, S.-C. Chu, D. Glickenstein, C. Guenther, J. Isenberg, T. Ivey, D. Knopf, P. Lu, F. Luo & L. Ni, The Ricci flow: techniques and applications. Part II: Analytic aspects, Mathematical Surveys and Monographs 144, Amer. Math. Soc., 2008. | MR | Zbl

[8] M. Del Pino & J. Dolbeault, The optimal Euclidean L p -Sobolev logarithmic inequality, J. Funct. Anal. 197 (2003), 151-161. | MR | Zbl

[9] M. Del Pino, J. Dolbeault & I. Gentil, Nonlinear diffusions, hypercontractivity and the optimal L p -Euclidean logarithmic Sobolev inequality, J. Math. Anal. Appl. 293 (2004), 375-388. | MR | Zbl

[10] K. Ecker, Logarithmic Sobolev inequalities on submanifolds of Euclidean space, J. reine angew. Math. 522 (2000), 105-118. | MR | Zbl

[11] J. R. Esteban & J. L. Vázquez, Homogeneous diffusion in 𝐑 with power-like nonlinear diffusivity, Arch. Rational Mech. Anal. 103 (1988), 39-80. | MR | Zbl

[12] J. R. Esteban & J. L. Vázquez, Régularité des solutions positives de l’équation parabolique p-laplacienne, C. R. Acad. Sci. Paris Sér. I Math. 310 (1990), 105-110. | MR | Zbl

[13] L. C. Evans, Entropy and partial differential equations, lecture notes at UC Berkeley.

[14] L. C. Evans & H. Ishii, A PDE approach to some asymptotic problems concerning random differential equations with small noise intensities, Ann. Inst. H. Poincaré Anal. Non Linéaire 2 (1985), 1-20. | EuDML | Numdam | MR | Zbl

[15] M. Feldman, T. Ilmanen & L. Ni, Entropy and reduced distance for Ricci expanders, J. Geom. Anal. 15 (2005), 49-62. | MR | Zbl

[16] I. Gentil, The general optimal L p -Euclidean logarithmic Sobolev inequality by Hamilton-Jacobi equations, J. Funct. Anal. 202 (2003), 591-599. | MR | Zbl

[17] R. E. Greene & H. Wu, Function theory on manifolds which possess a pole, Lecture Notes in Math. 699, Springer, 1979. | MR | Zbl

[18] R. S. Hamilton, The formation of singularities in the Ricci flow, in Surveys in differential geometry, Vol. II (Cambridge, MA, 1993), Int. Press, Cambridge, MA, 1995, 7-136. | MR | Zbl

[19] B. Hein, A homotopy approach to solving the inverse mean curvature flow, Calc. Var. Partial Differential Equations 28 (2007), 249-273. | MR | Zbl

[20] I. Holopainen, Volume growth, Green's functions, and parabolicity of ends, Duke Math. J. 97 (1999), 319-346. | MR | Zbl

[21] G. Huisken & T. Ilmanen, The inverse mean curvature flow and the Riemannian Penrose inequality, J. Differential Geom. 59 (2001), 353-437. | MR | Zbl

[22] J. L. Lewis, Regularity of the derivatives of solutions to certain degenerate elliptic equations, Indiana Univ. Math. J. 32 (1983), 849-858. | MR | Zbl

[23] P. Li & L.-F. Tam, Green's function, harmonic functions, and volume comparison, J. Differential Geom. 41 (1995), 277-318. | MR | Zbl

[24] P. Li & J. Wang, Complete manifolds with positive spectrum. II, J. Differential Geom. 62 (2002), 143-162. | MR | Zbl

[25] P. Li & S.-T. Yau, On the parabolic kernel of the Schrödinger operator, Acta Math. 156 (1986), 153-201. | MR | Zbl

[26] R. Moser, The inverse mean curvature flow and p-harmonic functions, J. Eur. Math. Soc. 9 (2007), 77-83. | EuDML | MR | Zbl

[27] L. Ni, The entropy formula for linear heat equation, J. Geom. Anal. 14 (2004), 87-100; addenda J. Geom. Anal. 14 (2004), 369-374. | MR | Zbl

[28] G. Perelman, The entropy formula for the Ricci flow and its geometric applications, preprint arXiv:math.DG/0211159. | Zbl

[29] J. L. Vázquez, Smoothing and decay estimates for nonlinear diffusion equations. Equations of porous medium type, Oxford Lecture Series in Mathematics and its Applications 33, Oxford University Press, 2006. | MR | Zbl

[30] S.-T. Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201-228. | MR | Zbl

Cited by Sources: